Tornadoes · United States · Florida · 2003
F1 tornado, Tyndall Afb, Florida, February 16, 2003
This F1 tornado ran 0.2 miles across Bay County on February 16, 2003, touching down at 4:00 AM CST and reaching 200 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- February 16, 2003
- Touchdown
- 4:00 AM CST (10:00 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Bay County
- Touchdown point
- 30.070, -85.580
- Lift-off point
- 30.070, -85.580
- Record number
- 13
What the Weather Service recorded
A tornado briefly touched down about a half mile from the base runways. It propelled a minivan into an administrative building and also tore off portions of the roof. Nearly three dozen private and military vehicles were severely damaged. The tornado also destroyed a trailer and fence. Reported by the Tyndall Air Force Base Weather Command Post.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 05:41 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Feb 16, 2:30 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 16, 2:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 AM EST SUN FEB 16 2003
SYNOPSIS: IR/WV SATELLITE/RUC H5 COMPOSITE SHOWS UPPER LOW SPINNING
INVOF INDY W/ TROUGH SWD INTO GULF STATES. SURFACE ANALYSIS SHOWS
LOW NEAR NC OUTER BANKS W/ FRONT EXTENDING THRU SE GA/FL BIG BEND &
INTO NRN GULF. A COLD WEDGE WAS ALSO EVIDENT FROM THE CAROLINAS INTO
GA. KTLH/KVAX 88DS SHOW A FEW PATCHES OF -RA LINGERING OVER NRN
PORTIONS OF S GA ZONES. OTHERWISE...SKIES WERE OVERCAST W/ TEMPS
RANGING FROM MID 40S AT ABY TO LOWER 60S OVER THE BIG BEND. WINDS
AHEAD OF FRONT WERE SWLY & NWLY BEHIND IT.
MODELS/FORECAST: BOTH ETA/GFS ARE SIMILAR W/ LOCATION/STRENGTH OF
UPPER TROUGH OVER ERN CONUS W/ UPPER LOW OVER OH VALLEY. MAIN VORT
ENERGY OVER MS/LA IS PROGGED TO SCOOT ACROSS AL/GA TODAY & OFF THE
MID-ATLANTIC COAST OVERNIGHT TUESDAY. CONSEQUENTLY...A ZONAL PATTERN
WILL BECOME ESTABLISHED OVER THE SRN CONUS FOR THE REMAINDER OF THE
SHORT TERM. MEANWHILE...THE SURFACE LOW OFF THE NC COAST MOVES UP
THE ATLANTIC COAST DURING THE NEXT 24 TO 36 HRS W/ NOREASTER
CONDITIONS EXPECTED. HIGH PRESSURE OVER THE PLAINS MOVES E TO THE MS
VALLEY TODAY & SE OVER THE GULF COAST/SERN CONUS ON MONDAY/TUESDAY.
MODEL TIME/HEIGHT PROFILES SHOW CONSIDERABLE DRYING ABOVE 850 MB W/
BOUNDARY LAYER NOT DECREASING UNTIL TONIGHT. THE UPSHOT IS A CLOUDY
MORNING W/ CLOUDS DECREASING THIS AFTN. NO SENSIBLE WEATHER AFTER
TODAY W/ M/SUNNY DAYS & M/CLEAR NIGHTS THRU WED. FORESEE LITTLE OR
NO CHANGE TO TEMPS W/ GRADUAL MODERATION TO NORMAL VALUES.
MARINE: W-NW WINDS AT BUOY 42039 SUSTAINED AT 21 KTS W/ GUSTS TO 25
& SEAS AT 7 FT. THESE CONDITIONS EXTEND FURTHER W & WILL SPREAD INTO
THE ERN LEGS AFTER DAYBREAK. ERGO...WILL HOIST ADVISORY FOR THE
MARINE AREA...MAINLY THIS MORNING...THEN DROPPING TO CAUTION IN THE
AFTN. WINDS BECOME NLY AND DIMINISH TONIGHT/TUESDAY. LIGHT/VARIABLE
WINDS WEDNESDAY AS HIGH MOVES N OF WATERS...THEN BECOMING SE &
INCREASING BY FRIDAY AHEAD OF NEXT COLD FRONT.
FIRE WEATHER: NO CONCERNS TODAY. ON TUESDAY...POSSIBLE LONG
DURATIONS OF LOW RH OVER INLAND FL ZONES & A WATCH WILL BE POSTED.
EXTENDED (THU-SUN): NO APPRECIABLE CHANGES GLEANED FROM LATEST GFS.
SURFACE RIDGE OVER ERN CONUS THURSDAY MOVES OFFSHORE ON FRIDAY.
MEANWHILE...UPPER TROUGH MOVES E OF ROCKIES BY FRIDAY W/ LEE SIDE
CYCLOGENESIS OVER CO. SURFACE LOW INTENSIFIES AS IT HEADS TOWARD
GREAT LAKES LATE FRI W/ TRAILING COLD FRONT EXTENDING TO WRN GULF.
ONSHORE FLOW BEGINS IN EARNEST FRIDAY W/ SHOWERS/TSTMS DEVELOPING.
PCPN ENDS FROM W TO E W/ FROPA SATURDAY NIGHT...THEN COOLER & DRIER
FOR SUNDAY.
PRELIM CCF NUMBERS:
TLH 062 035 065 035 071 00000
PFN 059 039 061 043 069 00000
DHN 055 036 061 042 067 00000
ABY 057 035 063 039 068 00000
VLD 061 037 065 039 071 00000
CTY 064 038 066 037 073 00000
.TLH...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY GMZ750-755-770-775.
FIRE WEATHER WATCH TUESDAY AFTN INLAND ZONES.
MAJHazardous weather outlook, Feb 15, 8:54 PM CST, 7 hours 6 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 954 PM EST SAT FEB 15 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. A SQUALL LINE WILL MOVE EAST INTO THE WESTERN OUTLOOK AREA BY EARLY SUNDAY MORNING. THERE IS A POSSIBILITY THAT A SEVERE WEATHER WATCH MAY BE ISSUED FOR THE WESTERN PARTS OF THE OUTLOOK AREA BEFORE SUNRISE...PARTICULARLY SOUTHEAST ALABAMA AND THE EASTERN FLORIDA PANHANDLE. THE MAIN THREATS WITH THE SQUALL LINE WOULD BE DAMAGING WIND GUSTS...ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE SQUALL LINE WILL CONTINUE TO PUSH EAST ACROSS THE OUTLOOK AREA ON SUNDAY. AFTER BEING OVER SOUTHEAST ALABAMA AND THE EASTERN FLORIDA PANHANDLE IN THE MORNING...THE SQUALL LINE SHOULD THEN AFFECT MUCH OF SOUTHWEST GEORGIA AND THE WESTERN BIG BEND OF FLORIDA AROUND MIDDAY TO EARLY AFTERNOON...AND EASTERN PORTIONS OF THE BIG BEND SUNDAY EVENING. THE OVERALL SEVERE THREAT SHOULD GRADUALLY DIMINISH WITH TIME AS THE SYSTEM PROGRESSES EASTWARD. HOWEVER... DAMAGING WIND GUSTS WILL BE POSSIBLE IN BOWING SEGMENTS OF THE LINE. IN ADDITION...LOCALLY HEAVY RAINS ARE POSSIBLE...WHICH COULD CAUSE PONDING OF WATER ON ROADWAYS AND OTHER POOR DRAINAGE AREAS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER SHOULD BE PREPARED FOR ACTIVATION AS EARLY AS SUNDAY MORNING...AND CONTINUING THROUGH SUNDAY EVENING. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 48-TURNAGE
The surface observations
Tyndall Afb (PAM), 0 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 08:29 UTC | 68 | 64.4 | 150° 16 kt | 1010.8 | -TSRA BR | |
| 08:59 UTC | 68 | 66.2 | 140° 18 kt | 1009.5 | -TSRA BR | |
| 09:43 UTC | 66.2 | 66.2 | 120° 17 kt | 24 | 1009.1 | -TSRA BR |
| 09:58 UTC | 66.2 | 66.2 | 120° 14 kt | 1009.1 | -TSRA BR | |
| 10:05 UTC | 66.2 | 66.2 | 130° 14 kt | 23 | 1008.8 | TSRA FG |
| 10:55 UTC | 66.2 | 66.2 | 200° 8 kt | 1010.8 | -TSRA BR | |
| 11:59 UTC | 66.2 | 66.2 | 240° 8 kt | 1011.5 | -TSRA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2003 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of February 16, 2003
3 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 16 | 4:30 AM CST | F0 | Washington, FL | 0.2 | 75 | $100,000 | ||
| February 16 | 5:37 AM CST | F0 | Gulf, FL | 0.2 | 75 | $250,000 | ||
| February 16 | 8:25 AM EST | F1 | Grady, GA | 2.4 | 150 | $430,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.